Tornadoes · United States · Georgia · 2002
F0 tornado, Schlatterville, Georgia, December 24, 2002
This F0 tornado ran 0.1 miles across Brantley County on December 24, 2002, touching down at 11:30 AM EST and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- December 24, 2002
- Touchdown
- 11:30 AM EST (16:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brantley County
- Touchdown point
- 31.150, -82.220
- Lift-off point
- 31.150, -82.220
- Record number
- 358
What the Weather Service recorded
Brief touchdown in Laura Walker State Park.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
45 minutes of warning. NWS JAX issued a tornado warning for this county at 15:45 UTC, 45 minutes before the tornado touched down, in force until 16:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:45 UTC | 16:45 UTC | Tornado Warning | JAX |
| 16:01 UTC | 16:15 UTC | Tornado Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 18:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Dec 24, 9:45 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 24, 9:45 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EST TUE DEC 24 2002 WILL UPDATE ZONES TO INCLUDE TORNADO WATCH NUMBER 806. WILL ALSO BEEF UP DAMAGING WINDS WORDING IN WATCH AREA AND INCREASE WINDS A BIT. LOOKS TO BE A VERY BUSY DAY WITH STRONG LOW LEVEL JET TO BE ACROSS THE AREA THROUGH MUCH OF THE DAY...50KTS AT 1KFT ON 12Z KTLH SOUNDING. STRONG BOW ECHO CURRENTLY MOVING RAPIDLY ACROSS SOUTH GEORGIA. MARINE...WILL UPDATE COASTALS TO REMOVE LOWER WIND RANGES. OTHERWISE NO CHANGES. .JAX... FL...SCA FERNANDINA BEACH TO FLAGLER BEACH. GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH. CAMP/SHASHY
Hazardous weather outlook, Dec 24, 9:52 AM EST, 1 hour 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 952 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... TORNADO WATCH IS IN EFFECT THROUGH 2 PM EST FOR ALL OF SOUTHEAST GEORGIA AND PORTIONS OF NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS WATCH INCLUDES BAKER...CLAY...DUVAL...NASSAU...PUTNAM...ST JOHNS... ALACHUA BRADFORD...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...AND UNION. THE TORNADO WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. RADARS SHOW A LINE OF STORMS OVER SOUTH GEORGIA MOVING EAST AT 40 TO 50 MPH WITH STRONG WINDS AND THE POTENTIAL TO PRODUCE TORNADOES. BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION. MARINERS...YOU ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF HAZARDOUS WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER EVENT. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
In the hours before
Special weather statement, Dec 24, 9:49 AM EST, 1 hour 41 minutes before
GAZ132-133-149-163-241510- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 949 AM EST TUE DEC 24 2002 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COUNTIES...COFFEE...ATKINSON...CLINCH AND JEFF DAVIS. AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES NORTHWEST OF DOUGLAS...MOVING EAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PRIDGEN...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...NICHOLLS AND DENTON THROUGH 1015 AM EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. SHASHY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
4.5 hours before the tornado, 88 km from the path. December 24, 2002.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -110 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 4.0 K/km
Jacksonville, FL (KJAX), 00:00Z
7.5 hours after it, 88 km from the path. December 25, 2002.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81324 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
This ground now
The live radar over the trackEvery 2002 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of December 24, 2002
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 24 | 2:35 AM CST | F0 | Washington, AL | 0.1 | 20 | $10,000 | ||
| December 24 | 2:40 AM CST | F0 | Monroe, AL | 0.1 | 20 | $10,000 | ||
| December 24 | 3:05 AM CST | F0 | Washington, AL | 0.1 | 20 | $10,000 | ||
| December 24 | 3:20 AM CST | F0 | Clarke, AL | 0.1 | 20 | $10,000 | ||
| December 24 | 5:25 AM CST | F0 | Santa Rosa, FL | 0.3 | 30 | $140,000 | ||
| December 24 | 6:45 AM CST | F1 | Henry, AL to GA | 33.0 | 150 | 10 | $2.8 million | |
| December 24 | 10:10 AM EST | F1 | Irwin, GA | 0.3 | 75 | $250,000 | ||
| December 24 | 10:15 AM EST | F0 | Coffee, GA | 0.1 | 10 | $10,000 | ||
| December 24 | 10:25 AM EST | F0 | Jeff Davis, GA | 0.1 | 10 | $10,000 | ||
| December 24 | 10:55 AM EST | F0 | Bacon, GA | 2.0 | 100 | $40,000 | ||
| December 24 | 10:55 AM EST | F0 | Bacon, GA | 0.1 | 100 | $10,000 | ||
| December 24 | 11:04 AM EST | F0 | Appling, GA | 0.1 | 10 | |||
| December 24 | 11:30 AM EST | F0 | Wayne, GA | 0.1 | 10 | |||
| December 24 | 11:43 AM EST | F1 | Charlton, GA | 0.5 | 30 | $100,000 | ||
| December 24 | 11:45 AM EST | F0 | Pierce, GA | 0.2 | 20 | $10,000 | ||
| December 24 | 11:50 AM EST | F0 | Charlton, GA | 4.2 | 50 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.